Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 98, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2011, 7:41 AM CDT for Kittson County, Roseau County, Minnesota. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2011, 7:41 AM CDT (12:41 UTC)
- Expired
- Jul 20, 2011, 8:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 160 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:48 AM CDT | TSTM WND GST 65 | Greenbush, MN | 6 TO 8 INCH DIAMETER TREES FELLED |
| Jul 20, 7:58 AM CDT | TSTM WND GST 74.5 | 7 W Greenbush, MN | MEASURED WIND GUST AT GREENBUSH NDAWN. |
| Jul 20, 8:00 AM CDT | TSTM WND DMG | Greenbush, MN | TREES BLOWN DOWN ON CARS IN TOWN. EMPTY GRAIN BIN ROLLED. |
| Jul 20, 8:07 AM CDT | TSTM WND DMG | Greenbush, MN | EXTENSIVE TREE AND HOUSE DAMAGE IN GREENBUSH. TIME APPROXIMATE. |
| Jul 20, 8:10 AM CDT | TSTM WND DMG | Badger, MN | 2.5 TO 3 FOOT DIAMETER TREES DOWN IN BADGER. TIME APPROXIMATED USING RADAR IMAGERY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 0.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3428 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
183
WUUS53 KFGF 201241
SVRFGF
MNC069-135-201315-
/O.NEW.KFGF.SV.W.0098.110720T1241Z-110720T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 AM CDT WED JUL 20 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...
NORTHWESTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 815 AM CDT
* AT 739 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS
LOCATED NEAR LAKE BRONSON...OR 40 MILES WEST OF ROSEAU...MOVING TO
THE NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEO AROUND 755 AM CDT.
HAUG AND CARIBOU AROUND 800 AM CDT.
BADGER AROUND 805 AM CDT.
THIS THUNDERSTORM IS PRODUCING FREQUENT LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4877 9592 4855 9665 4871 9687 4900 9669
4901 9662 4901 9619
TIME...MOT...LOC 1241Z 225DEG 40KT 4876 9660
WIND...HAIL 60MPH 1.50IN
$$
GROCHOCINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 20, 4:30 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 20 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.
INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.
.LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.
&&
.AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
HOPPESHazardous weather outlook, Jul 20, 7:00 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT WED JUL 20 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT WED JUL 20 2011 ...SOME SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY MORNING... ...STORMS MAY REDEVELOP AGAIN THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND THIS EVENING A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM CDT FOR MAINLY NORTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA. THE STORMS WILL PRODUCE DAMAGING WINDS...SOME LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO MAY BE POSSIBLE. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING ROUGHLY EAST OF A LINE FROM ASHBY MINNESOTA TO NECHE NORTH DAKOTA. THE STORMS WILL BE MOSTLY LIKELY AFTER 1 PM AND SHOULD MOVE OUT OF THE AREA BY 7 OR 8 PM WEDNESDAY. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. A TORNADO WILL ALSO BE POSSIBLE. A COLD FRONT WILL MOVE IN FROM THE WEST THIS AFTERNOON AND PRODUCE THE STRONG THUNDERSTORMS. COOLER AND LESS HUMID WEATHER WILL MOVE INTO THE REGION ON THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. THE STORMS CAN BE EXPECTED WEST OF A LINE FROM BADOURA MINNESOTA TO MAPLE BAY TO LANCASTER MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Jul 20, 3:36 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 336 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200900- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 336 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400 AM CDT... AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CANDO AND CONSIDINE AROUND 350 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Special weather statement, Jul 20, 4:02 AM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 402 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200930- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 402 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 430 AM CDT... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE... MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CHURCHS FERRY AROUND 410 AM CDT. MAZA AROUND 420 AM CDT. CANDO AROUND 425 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Special weather statement, Jul 20, 4:04 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 404 AM CDT WED JUL 20 2011 NDZ008-016-026-054-200930- EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND- 404 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT... AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LANKIN AROUND 410 AM CDT. PARK RIVER AROUND 425 AM CDT. HOOPLE AND EDINBURG AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Local storm report, Jul 20, 6:07 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 4 SE STARKWEATHER 48.41N 98.82W
07/20/2011 M1.00 INCH RAMSEY ND CO-OP OBSERVER
1.51 INCHES OF RAIN
&&
MEWENSLocal storm report, Jul 20, 7:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM TSTM WND GST KARLSTAD 48.58N 96.52W
07/20/2011 E60 MPH KITTSON MN AMATEUR RADIO
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:40 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 50 min |
| Jul 20, 7:24 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 51 min |
| Jul 20, 7:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 61 min |
| Jul 20, 8:08 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 67 min |
| Jul 20, 8:27 AM CDT | Tornado Warning | FGF | Roseau | 48 min |
| Jul 20, 8:58 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 47 min |
| Jul 20, 8:59 AM CDT | Areal Flood Advisory | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 6 hr |
| Jul 20, 9:16 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 44 min |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Polk | 47 hr |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Marshall, Polk | 47 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.